Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 82, NWS Kansas City, MO

May 21, 2000Johnson County, Kansas; Jackson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 21, 2000, 3:05 PM CDT for Johnson County, Kansas; Jackson County, Missouri. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 21, 2000, 3:05 PM CDT (20:05 UTC)
Expired
May 21, 2000, 3:45 PM CDT
In force
40 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Johnson County, KS, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 34 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 3:15 PM CDTHail 1.5Overland Park, KSThe same thunderstorm that produced large hail in Kansas City, KS continued south-southeast into Johnson County, tracking from Merriam across Overland Park, and into Leawood. Numerous reports of hail were received, with hail size ranging from pea size to ping
May 21, 3:39 PM CDTHail 1Belton, MONumerous reports of nickel to quarter size hail were received from northwest of Belton.
May 21, 3:46 PM CDTHail 1Grandview, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 212006
SVRMCI
KSC091-MOC095-212045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
305 PM CDT SUN MAY 21 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS
  WESTERN JACKSON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 345 PM CDT

* AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LEAWOOD...OR ABOUT 12 MILES EAST OF
  OLATHE...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STANLEY AT 320 PM CDT
  GRANDVIEW AT 330 PM CDT

LAT...LON 3900 9478 3876 9470 3884 9460 3884 9448
          3912 9442

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:00 AM CDT, 12 hours 5 minutes earlier.

Area forecast discussion, May 21, 3:00 AM CDT, 12 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
300 AM CDT SUN MAY 21 2000

88D SHOWING THE NICE LINE OF SHRA RAPIDLY DISSIPATING AS SOON AS IT
REACHES WRN EDGE OF CWA. RAIN DANCE DIDNT HELP. NW FLOW LOOKS TO
KEEP THE WEAK IMPULSES MOVG ACROSS THRU AT LEAST TUES. FCST
CHALLENGE IS PER USUAL TEMPS AND WHEN TO ADD POPS.

FM SFC MAP AND PROFILES...LOOKS LIKE FRNT STILL REMAINS WEST BHND
THE TEASING LINE OF CONVECTION. IR SAT CONFIRMS THIS THOUGHT WITH
SECONDARY CLD LINE. ANY SCT SPITS OF PCPN MOVG ACROSS WRN ZONES SHUD
END BEFORE 12Z THIS MORNING. AND WHEN ACTUAL FRNT MVS THRU THE WEST...
INSTABILITY LITTLE TO NONE FOR ANYTHING TO GENERATE. HOWEVER...WILL
RETAIN POPS ALREADY IN PLACE FOR THE ERN CWA. INSTABILITY AXIS FROM
NE TO SW CORNER OF MO ALONG WITH MOISTURE POOL ALONG FRNT MAY BE
ENUF EVEN THO H8 FLOW STILL WEAK...THEREFOR WAA LOW TO DO MUCH. IN
LINE WITH GUID...GOING FCST HAS HIGHS TDY COVERED. WARMER IN
WEST...COOLER IN EAST W/MORE CLDS.

GET TO PLAY SAME GAME AGAIN ON MONDAY. ANOTHER WEAK IMPULSE ALOFT
WITH ACCOMPANYING SFC FEATURE LATE TONITE/EARLY MON MORNING. THIS
TIME THE SHTWV LOOKS A BIT WEAKER AND FARTHER NORTH...WITH BETTER
MOISTURE AND INSTABILITY PARAMETERS TO THE SOUTH. SO FOR NOW...WILL
GO SILENT 20 AND NOT INTRODUCE POPS FOR SUN NITE/MON AM.  TIME
SECTIONS SHOW MID AND HIGH LEVEL CLDS OVERNITE. THIS SHUD KEEP SUN
NITE LOW TEMPS IN THE MID 50S WITH WEAK WAA. AVN TRIES TO SPEED UP
THE STRENGTH OF WAA THRU THE REST OF THE RUN. FEEL THAT IT MAY BE A
BIT SPEEDY...BUT FWC HAS ALREADY CAUGHT UP FOR MON HIGHS. WILL KEEP
THE RANGE IN TO ACCOUNT FOR SOME CLDS...BUT SPEED OF CLEARING MAY
PUT TEMPS AT THE HIER END OF THE RANGE. LITTLE TO NO OTHER CHANGES
NEEDED.

.EAX...NONE.

LVQ

In the hours before

Special weather statement, May 21, 1:00 PM CDT, 2 hours 5 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SUN MAY 21 2000

FORECAST: WIDELY SCATTERED SHOWERS...WITH POSSIBLY A FEW
THUNDERSTORMS...ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA THIS
AFTERNOON. ANY STORMS THAT DO DEVELOP ARE NOT EXPECTED TO BECOME
SEVERE.

DISCUSSION: THE COMBINATION OF DAYTIME HEATING...AND A FRONTAL
BOUNDARY DRAPED ACROSS NORTHWEST MISSOURI AND EASTERN KANSAS...WILL
ALLOW FOR WIDELY SCATTERED SHOWERS...ALONG A WITH A FEW
THUNDERSTORMS...TO DEVELOP THIS AFTERNOON. THE FRONT SHOULD
PUSH ACROSS THE REMAINDER OF THE OUTLOOK AREA LATER
TONIGHT...BRINGING AN END TO THE CHANCE FOR PRECIPITATION.

MJM

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 2:35 PM CDTSevere Thunderstorm WarningEAXJohnson, Wyandotte40 min
May 21, 3:45 PM CDTSevere Thunderstorm WarningEAXJohnson, Miami45 min
May 21, 3:23 PM CDTSevere Thunderstorm WarningEAXCass52 min
May 21, 3:45 PM CDTSevere Thunderstorm WarningEAXGrundy, Mercer, Sullivan45 min
May 21, 4:02 PM CDTSevere Thunderstorm WarningEAXCass43 min
May 21, 4:08 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Ray52 min
May 21, 4:22 PM CDTSevere Thunderstorm WarningEAXBates53 min
May 21, 4:32 PM CDTSevere Thunderstorm WarningEAXGrundy, Livingston58 min
May 21, 4:48 PM CDTSevere Thunderstorm WarningEAXCass12 min
May 21, 5:01 PM CDTSevere Thunderstorm WarningEAXLafayette, Ray59 min
May 21, 5:06 PM CDTSevere Thunderstorm WarningEAXBates54 min
May 21, 5:33 PM CDTSevere Thunderstorm WarningEAXGrundy, Livingston57 min
May 21, 5:54 PM CDTTornado WarningEAXLafayette51 min
May 21, 6:00 PM CDTSevere Thunderstorm WarningEAXBates15 min
May 21, 6:33 PM CDTSevere Thunderstorm WarningEAXJohnson57 min
May 21, 6:45 PM CDTSevere Thunderstorm WarningEAXLafayette30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.